Anaes Cases · Neuraxial anaesthesia
Total spinal after an epidural top-up
The hot total spinal crisis — the accidental intrathecal injection of the epidural dose, the high block (hypotension, bradycardia, respiratory depression, unconsciousness), and the management (airway, cardiovascular support, wait for recovery).
On this page
Study tools
Target exams
ANZCAFRCAABAEDAIC
Prompt
A top-up dose of 15 mL of bupivacaine 0.5 per cent is given through an epidural catheter for a caesarean section. Within 5 minutes the patient becomes hypotensive, bradycardic, complains of numbness in her hands, and then loses consciousness. Manage.
Presentation
An epidural catheter that had been placed for labour analgesia is topped up with 15 mL of bupivacaine 0.5 per cent for an emergency caesarean section. Within 5 minutes the patient becomes hypotensive (60 systolic), bradycardic (35 bpm), complains of tingling and numbness in her hands and arms, feels difficulty breathing, and then loses consciousness.[19139028]
References2ShowHide
- [1]Cook TM, et al. Major complications of central neuraxial block: report on the Third National Audit Project of the Royal College of Anaesthetists. British Journal of Anaesthesia, 2009.PMID 19139027
- [19139028]Bersten AD, Soni N (eds) Oh's Intensive Care Manual. 8th edition, Elsevier, 2018.